Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Melbourne, FL

August 30, 2008Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 30, 2008, 2:40 PM EDT for Orange County, Seminole County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2008, 2:40 PM EDT (18:40 UTC)
Expired
Aug 30, 2008, 3:08 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3727 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3727 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 301840
SVRMLB
FLC095-117-301945-
/O.NEW.KMLB.SV.W.0113.080830T1840Z-080830T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN FLORIDA.
  SOUTHWESTERN SEMINOLE COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GOLDENROD...AND MOVING WEST
  AT 24 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  CASSELBERRY...WINTER PARK...FERN PARK...LONGWOOD...MAITLAND...
  FAIRVIEW SHORES...ALTAMONTE SPRINGS...LOCKHART...WEKIVA SPRINGS...
  FOREST CITY...WEKIWA SPRINGS STATE PARK...APOPKA...ZELLWOOD AND
  LAKE APOPKA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2878 8156 2878 8155 2878 8149 2871 8119
      2858 8127 2859 8165 2859 8166 2878 8165
TIME...MOT...LOC 1840Z 100DEG 21KT 2864 8132

$$
1 follow-up statement
000 
WWUS52 KMLB 301908
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT AUG 30 2008

FLC095-117-301916-
/O.CAN.KMLB.SV.W.0113.000000T0000Z-080830T1945Z/
ORANGE FL-SEMINOLE FL-
306 PM EDT SAT AUG 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF 
PRODUCING DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN 
CANCELLED. HOWEVER...A SERIES OF FAST MOVING SHOWERS AND ISOLATED 
LIGHTNING STORMS WILL MOVE ACROSS THE METRO ORLANDO AREA THIS 
AFTERNOON PRODUCING GUSTY WINDS OF 30 TO 40 MPH. BREIF PERIODS OF 
HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE 
POSSIBLE.

LAT...LON 2878 8156 2878 8155 2878 8149 2871 8119
      2858 8127 2859 8165 2859 8166 2878 8165
TIME...MOT...LOC 1906Z 100DEG 21KT 2867 8149

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:30 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 30, 10:30 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SAT AUG 30 2008

.DISCUSSION...

...SWELLS FROM TROPICAL STORM HANNA WILL AFFECT THE ATLANTIC WATERS
FROM THE LABOR DAY WEEKEND INTO EARLY NEXT WEEK...

...ELEVATED RIP CURRENT THREAT THRU AT LEAST THE HOLIDAY WEEKEND...

...EXTENDED FORECAST REMAINS VERY UNCERTAIN DUE TO T.S. HANNA...

EC FL SITUATED IN AN AREA OF DEEPENING AND FRESHENING EASTERLY FLOW
THIS MORNING WITH RIDGE AXIS TO THE NORTH AND MAJOR HURRICANE GUSTAV
CHURNING SOUTH OF CUBA. A CONTINUED DEEPENING OF MOISTURE WILL OCCUR
THROUGH TONIGHT AS GUSTAV MOVES TOWARD THE NORTHWEST AND FLOW OVER
EC FL VEERS MORE TO THE SE. PRECIP WILL MANY OCCUR IN THE FORM OF
SCT/NMRS SHRA WITH ISOLD TSRA...MOVING FROM ESE AT 15-20KT.  THE
STEADY ONSHORE FLOW WILL HELP KEEP MAX TEMPS FROM REACHING 90 MOST
LOCATIONS WITH HIGHS IN THE UPPER 80S...MAYBE SOME MID 80S NEAR THE
EAST COAST. THE DOWNSIDE HOWEVER IS THE HIGH DEW POINT READINGS
MAKING IT FEEL RATHER HUMID. WILL WATCH TRENDS A LITTLE LONGER AND
MAY TWEAK POPS AND WINDS UPWARD SLIGHTLY NORTH AS NEEDED.

&&

.AVIATION...SCT/NMRS SHRA WITH ISOLD TSRA TO AFFECT TERMINALS
THROUGH THIS EVENING...MOVING FROM ESE TWD WNW 15-20KT.

&&

.MARINE...FCST ON TRACK WITH ONLY MINOR TWEAKS FOR THIS AFTERNOON.
(PREVIOUS DISC) TODAY/TONIGHT...RIDGE AXIS HAS BEEN PUSHED NORTH OF
THE AREA AS HURRICANE GUSTAV VENTURES NORTH TOWARD WEST CUBA BY
EARLY THIS EVENING. A TIGHTER PGRAD WILL EXIST OVER ECFL WITH HIGH
PRESSURE NORTH AND APPROACHING GUSTAV SOUTH. EASTERLY WINDS WILL
CONTINUE THROUGH THE OVERNIGHT PERIODS WITH SPEEDS 10-15 KTS
NEARSHORE AND A SOLID 15 KTS OFFSHORE DURING THE DAY...INCREASING
15-20 KTS OFFSHORE SOUTH THIS AFTERNOON. WILL USE SCEC WORDING THIS
AFTERNOON FOR OUR SOUTHERN OFFSHORE LEG FOR WINDS WITH 15-20 KTS
DEVELOPING ACROSS ALL OFFSHORE WATERS TONIGHT. THE EASTERLY SWELL
WILL INCREASE LATER TODAY & TONIGHT FROM TC HANNA. SEAS WILL BE 2-4
FT TODAY INCREASING 4-5 FT OFFSHORE TONIGHT.

MARINE CONDS CONTINUE TO DETERIORATE FROM SUNDAY THROUGHOUT NEXT
WEEK AS HANNA DRAWS CLOSER TO THE BAHAMAS. APPROACH SHOULD BE
ACCOMPANIED BY INCRSG WINDS/SWELL...SQUALLY TYPE WX. INTENSITY OF
HANNA BY THE TIME IT REACHES THE BAHAMAS REMAINS A BIG QUESTION
MARK....SO CONFIDENCE IN THE FCST ISNT ALL THAT HIGH. WILL LKLY
NEED SCA...PARTICULARLY FOR SEAS/SWELL...SOMETIME SUN OR MON.

&&

.HYDROLOGY...RIVER LEVELS AT LAKE HARNEY HAVE BEEN STEADY PAST 24
HOURS...WHILE VERY SLOW RISES CONTINUE AT SANFORD AND DELAND.
ITS IMPORTANT TO REMEMBER THAT EVEN AFTER THE RIVER LEVELS BECOME
STEADY...THE DECREASE IN LEVELS WILL BE VERY SLOW TO OCCUR WITH
SIGNIFICANT FLOODING PROBLEMS WILL PERSIST THROUGH AT LEAST NEXT
WEEK. IN THE SHORTER TERM...AGGRAVATION TO FLOODED AREAS CAN BE
EXPECTED TODAY AND SUNDAY WITH INCREASED PRECIP CHANCES.

WE WILL ALSO NEED TO KEEP A CLOSE EYE AHEAD THROUGH THE END OF NEXT
WEEK WITH RESPECT TO THE EVENTUAL PATH OF TC HANNA...SINCE THE
PRESENT HIGH WATER LEVELS THROUGH CENTRAL FLORIDA COULD BECOME EVEN
MORE PROBLEMATIC SHOULD THE EVENTUAL PATH OF HANNA PLACE EC FL IN
PERSISTENT RAIN BANDS. SEE THE LATEST FLOOD STATEMENT /MIAFLSMLB/
FOR LATEST INFORMATION ON FLOODING ON THE ST JOHNS RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  79  87  79 /  50  30  50  40
MCO  89  76  88  78 /  50  30  50  40
MLB  87  81  87  81 /  50  30  50  40
VRB  88  80  87  80 /  60  40  60  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO/KELLY
Hazardous weather outlook, Aug 30, 11:05 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1105 AM EDT SAT AUG 30 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1105 AM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
INCREASING DEEP MOISTURE AND LIMITED AFTERNOON HEATING WILL LEAD
TO THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA TODAY. ONSHORE FLOW WILL
CONTINUE TO STRENGTHEN OVER THE AREA AND ALLOW THE EAST COAST SEA
BREEZE TO PUSH WELL INLAND BY MID TO LATE AFTERNOON. THE MAIN
HAZARDS FROM HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
45 MPH.

...FLOOD IMPACT...
SHOWERS AND ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE STILL SATURATED SOIL WILL LIMIT GROUND ABSORPTION OF
ADDITIONAL RAINFALL AND INCREASE THE AMOUNT OF RUNOFF. THIS WILL
RESULT IN AGGRAVATION TO ALREADY FLOODED AREAS...AND MAY LEAD TO
ADDITIONAL NEW FLOODING PROBLEMS.

...RIP CURRENT IMPACT...
LONG PERIOD EASTERLY OCEAN SWELLS AT TWO TO THREE FEET WILL PRODUCE
A MODERATE RISK OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES
TODAY. THE DAYTONA BEACH PATROL REPORTED FOUR RESCUES FROM RIP
CURRENTS YESTERDAY. IF CAUGHT IN A RIP CURRENT SWIM PARALLEL TO THE
SHORE UNTIL OUT OF THE PULL OF THE CURRENT AND THEN SWIM BACK TO THE
BEACH. DO NOT SWIM ALONE AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...WIND AND SEA IMPACT...
WINDS WILL BEGIN TO INCREASE OVER THE SOUTH THIS AFTERNOON SPREADING
TO ALL OFFSHORE WATERS THIS EVENING. SMALL CRAFT SHOULD EXERCISE
CAUTION THIS AFTERNOON OVER THE OFFSHORE LEG FROM SEBASTIAN INLET
THROUGH JUPITER INLET...THEN FOR ALL OFFSHORE WATERS THIS EVENING.

...RIVER FLOOD IMPACT...
THE MIDDLE SAINT JOHNS RIVER REMAINS FLOODED. RIVER FLOOD WARNINGS
ARE IN EFFECT. NEAR GENEVA...ABOVE LAKE HARNEY...RECORD FLOODING IS
OCCURRING. THE MIDDLE SAINT JOHNS IS FORECAST TO REMAIN ABOVE FLOOD
STAGE FOR THE FORESEEABLE FUTURE AT GENEVA...SANFORD...DELAND AND
ASTOR.

DO NOT DRIVE YOUR VEHICLE WHERE WATER COVERS THE ROAD. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO CROSS SAFELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE THREAT FOR RIP CURRENTS IS EXPECTED TO INCREASE INTO EARLY NEXT
WEEK AS SWELLS FROM HANNA INCREASE OVER THE EAST CENTRAL FLORIDA
ATLANTIC WATERS.

SCATTERED AFTERNOON LIGHTNING STORMS CAN BE EXPECTED EACH
AFTERNOON. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE SUNDAY AND
MONDAY AS MOISTURE INCREASES TO THE EAST OF GUSTAV.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK/GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:33 PM EDTSmall Craft AdvisoryMLB7 days

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.